Elevated AST, ALT, clinical hepatitis
|All ARVs may be associated with hepatitis. NVP and TPV are of particular concern.
NVP, EFV, ABC, RAL, and MVC have been associated with hypersensitivity reactions.
NRTIs (especially ZDV, ddI, and d4T) are associated with lactic acidosis and hepatic steatosis.
- Hepatitis generally occurs within first few months of therapy, but can occur later.
- Steatosis presents after months to years of therapy.
- HBV-coinfected patients may develop severe hepatic flare with the initiation, withdrawal, or development of resistance to 3TC, FTC, or TDF (especially in patients receiving only one anti-HBV agent).
- Hepatitis may also represent IRIS early in therapy, especially in HBV- and HCV- infected patients.
- Asymptomatic elevation of AST and ALT.
- Symptomatic hepatitis with nausea, fatigue, and jaundice.
- Hepatitis may be component of hypersensitivity reaction with rash, lactic acidosis, and hepatic steatosis.
|Uncommon in children.
Frequency varies with different agents and drug combinations.
|HBV or HCV coinfection
Elevated baseline ALT and AST
Other hepatotoxic medications (including herbal preparations such as St. John's wort [Hypericum perforatum], Chaparral [Larrea tridentate], Germander [Teudrium chamaedrys])
Underlying liver disease
For NVP-Associated Hepatic Events in Adults:
Higher drug concentrations for PIs, particularly TPV
- Female with pre-NVP CD4 count >250 cells/mm3
- Male with pre-NVP CD4 count >400 cells/mm3
- Certain HLA types are also associated with NVP-associated hepatic events but are population-specific.a
- Avoid concomitant use of hepatotoxic medications.
- If hepatic enzymes are elevated >5 to 10 times ULN or chronic liver disease, most clinicians would avoid NVP.
For ARVs Other than NVP:
- Obtain AST and ALT at baseline and thereafter at least every 3–4 months, or more frequently in at-risk patients (e.g., as HBV- or HCV-coinfected or elevated baseline AST and ALT).
- Obtain AST and ALT at baseline, at 2 and 4 weeks, then every 3 months.
|Asymptomatic patients with elevated ALT or AST should be evaluated for other causes and monitored closely. If ALT or AST >5 to 10 times ULN, some would consider discontinuing ARVs.
In symptomatic patients, discontinue all ARVs and other potential hepatotoxic agents and avoid restarting the offending agent.
If a symptomatic hepatic event occurs on NVP, permanently discontinue drug (see also NVP Hypersensitivity).
When clinical hepatitis is associated with lactic acidosis, avoid restarting the most likely agent, and ZDV, d4T, and ddI in particular (see also Lactic Acidosis).
Consider viral causes of hepatitis: HAV, HBV, HCV, EBV, and CMV.
- Jaundice; otherwise asymptomatic elevation of indirect bilirubin levels with normal direct bilirubin, AST, and ALT.
|HIV-Infected Children Receiving ATV:
- 49% developed increased total bilirubin levels (≥3.2 mg/dL); 13% had jaundice/
|Not necessary to discontinue the offending agent except for cosmetic reasons.
After an initial rise over the first few months of therapy, unconjugated bilirubin levels generally stabilize; in some patients, levels improve over time.
|Non-Cirrhotic Portal Hypertension
||ARVs, especially ddI, d4T and combination of ddI and d4T
- Generally after years of therapy
- GI bleeding, esophageal varices, hypersplenism.
- Mild elevations in AST and ALT, moderate increases in ALP, and pancytopenia (because of hypersplenism).
- Liver biopsy may reveal a variety of findings, most commonly nodular regenerative hyperplasia
or hepatoportal sclerosis.
|Prolonged exposure to ARV therapy, especially ddI and the combination of ddI and d4T
|Manage complications of GI bleeding and esophageal varices.
replace d4T or ddI, if patient is receiving either.